Virginia, 2010

Damaging Winds in Virginia, December 1, 2010

December 1, 2010 · NWS RNK · 10 events in 6 counties and zones

Trees were downed in association with thunderstorms along a cold front as it passed through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Trees were downed in association with thunderstorms along a cold front as it passed through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 12:32 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 1, 12:32 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EST WED DEC 1 2010

.SYNOPSIS...
A STRONG STORM SYSTEM OVER THE GREAT LAKES WILL MOVE INTO NEW
ENGLAND TONIGHT...A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE
MID ATLANTIC REGION EARLY THIS MORNING. COLD HIGH PRESSURE WILL
BUILD ACROSS THE AREA FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WEDGE HAS COMPLETELY ERODED WITH SURFACE WINDS AHEAD OF THE BAND
OF MODERATE TO HEAVY SHOWERS GUSTING OUT OF THE SOUTHEAST WITH
GUSTS UP TO 30 KNOTS. TEMPERATURES ROSE INTO THE 50S AND 60S
ACROSS THE FORECAST AREA ONCE THE WARM FRONT LIFTED TO THE NORTH.

AT 04Z/11PM...THE COLD FRONT EXTENDED FROM THE WESTERN
PENNSYLVANIA TO A LOW IN NORTHWEST NORTH CAROLINA. SHORT TERM
MODELS MOVE THIS FRONT EAST AND OUT OF THE FORECAST AREA BY
10Z/5AM. A WIDE BAND OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED
THUNDERSTORMS AND STRONGER WIND GUSTS WILL MOVE EAST WITH THE
FRONT.

TEMPERATURES AND DEW POINTS WILL BE NEARLY STEADY UNTIL THE FRONT
COMES THROUGH.

WITH THE SHALLOW WEDGE NOW GONE...AND HELICITY VALUES
EXCEPTIONALLY HIGH...DAMAGING WINDS ARE POSSIBLE AS WELL AS AN
ISOLATED TORNADO...MAINLY EAST OF NARROW BAND OF ENHANCED
RAINFALL...MAINLY FROM HOT SPRINGS TO WILKESBORO.

RAINFALL RATES HAVE INCREASED WITHIN THE BAND OF SHOWERS...AIDED
BY INCREASING DIFFLUENCE WITH THE UPPER JET. IR SATELLITE LOOPS
HAVE SHOWED A GENERAL TREND OF COOLING TOPS FROM WEST VIRGINIA
INTO SOUTH CAROLINA SINCE 00Z/7PM. HAVE CONTINUED FLASH FLOOD
WATCH THROUGH 4AM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
COLD FRONT WILL JUST BE EXITING THE FAR EASTERN PORTION OF OUR CWA
AT 7 AM WEDNESDAY. BEHIND THIS FRONT WE WILL SEE FALLING
TEMPERATURES AND DEW POINTS. MOST OF THE PRECIPITATION WILL COME
TO AN END WITH THE FRONTAL PASSAGE...BUT LOOK FOR LINGERING
SHOWERS IN THE MOUNTAINS...ESPECIALLY ALONG THE WINDWARD SLOPES.
STRONG COLD AIR ADVECTION WILL RESULT IN STEADY OR FALLING
TEMPERATURES DURING THE DAY WEDNESDAY...THE WARMEST TEMPS
OCCURRING DURING THE MORNING. TEMPERATURES FALLING INTO THE 30S
WILL SUPPORT A P-TYPE CHANGE TO SNOW IN THE MOUNTAINS WITH SOME
LIGHT ACCUMULATION POSSIBLE IN THE HIGHEST ELEVATIONS.  HOWEVER
MODELS CURRENTLY SHOWING ENOUGH DRYING ALOFT TO KEEP UPSLOPE
PRECIPITATION AMOUNTS LOW. COMBINE THAT WITH AN UNFAVORABLE
TRAJECTORY WITH THE WINDS...AND CURRENT THINKING IS THAT ANY
UPSLOPE SNOWS WILL BE MINIMAL.

GUSTY WINDS CAN BE EXPECTED WEDNESDAY. INCREASING AMOUNTS OF SUN
ALONG AND EAST OF THE BLUE RIDGE WILL AID IN GOOD MIXING WHICH
WILL RESULT IN MIX DOWN OF RATHER STRONG 850MB WINDS OF NEAR 40 KTS.
THUS EXPECTING WIND GUSTS OF 30 TO 40 MPH FROM BOONE...TO
ROANOKE...AND IN THE VA HIGHLANDS ALONG WARM SPRINGS MOUNTAIN.
ANY UPSLOPE SNOW SHOWERS SHOULD TAPER TO FLURRIES WEDNESDAY
EVENING AS DRIER AIR MOVES IN ALOFT...AND LAPSE RATES CONTINUE TO
WEAKEN.

THURSDAY MORNING WILL BE A COLD ONE WITH LOWS DIPPING INTO THE MID
20S AREA WIDE. 850MB TEMPERATURES IN THE -4 TO -8C RANGE WILL
LEAD TO A COLD DAY THURSDAY...WITH HIGHS TEN DEGREES BELOW
NORMAL. SHOULD SEE INCREASING MID AND HIGH CLOUDS THURSDAY
AFTERNOON AND INTO EARLY FRIDAY AS WARM AIR ADVECTION BEGINS ALOFT.
MODELS SPIT OUT SOME TRACE PRECIP...FLURRIES...BUT REFRAINED FROM
PUTTING IT IN THE FORECAST ATTM SINCE THE BOUNDARY LAYER REMAINS
RELATIVELY DRY. CLOUDS THURSDAY INTO FRIDAY WILL KEEP
TEMPERATURES RATHER COOL...BUT THEN AGAIN ITS SUPPOSE TO BE COOL
FOR DECEMBER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FORECAST WILL BE INFLUENCED GREATLY DURING THIS TIME PERIOD BY A
CLOSED UPPER LOW THAT WILL RETROGRADE THROUGH SOUTHEAST CANADA. THIS
WILL KEEP OUR REGION IN PREVAILING NORTHWEST FLOW. THE FORECAST
ISSUE THAT HAS THE MOST UNCERTAINTY IS THE TIMING AND TRAJECTORY OF
A NUMBER OF SHORTWAVE TROUGHS THAT WILL SPIRAL THROUGH THE REGION IN
RELATION TO THE PARENT LOW. MODELS ARE ALL ACROSS THE BOARD
REGARDING THESE. WILL BE FOLLOWING CLOSELY THE GRIDDED FORECAST
PROVIDED BY HPC DURING THIS PERIOD. NOTABLE DIFFERENCES WILL BE
HIGHER THAN SLIGHT CHANCE POPS DURING MUCH OF THE PERIOD ACROSS THE
WESTERN SLOPES OF SE WV DUE THE PREVAILING STRONG
NORTHWEST...UPSLOPE...FLOW DURING THIS PERIOD. ALSO...CONFIDENCE IS
VERY LOW AT THIS POINT IN A CWA-WIDE CHANCE POP COVERAGE SUNDAY
NIGHT. HAVE KEPT PRECIPITATION CHANCES IN THE MOUNTAINS ONLY WITH A
MIX OF SLIGHT CHANCE AND CHANCE. TEMPERATURES WILL TREND COLDER
DURING THE PERIOD AND HAVE FOLLOWED VERY CLOSELY WITH HPC NUMBERS
FOR THESE. BY MONDAY NIGHT...LOWS WILL BE IN THE LOWER 20S IN THE
MOUNTAINS AND MID 20S EAST OF THE BLUE RIDGE. ON TUESDAY...HIGHS
WILL BE IN THE LOWER 30S IN THE MOUNTAINS AND MID 30S TO NEAR 40
EAST OF THE BLUE RIDGE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SOUTH WINDS ABOVE THE SFC INVERSION ARE STILL 40-50 KNOTS AS SHOWN
ON THE KFCX VAD WIND PROFILER...AND LLWS WILL BE AN ISSUE AHEAD OF
THE APPROACHING COLD FRONT.

BAND OF HEAVIER RAINS LINED UP FROM LWB TO BCB TO MWK AT 05Z WILL
MAKE IT EAST INTO ROANOKE SOON...THEN LYH/DAN BY 07Z.

SURFACE WINDS AT KDAN AND KLYH MAY BE GUSTY OUT OF THE SOUTHEAST
AHEAD OF THE FRONT AS THE SHALLOW WEDGE OF COLD AIR RETREATS
NORTH. CIGS WILL FLUCTUATE BETWEEN LIFR TO MVFR AS THE HEAVIER
RAINS MOVE THROUGH.

COLDER AIR SWINGS IN BEHIND THE FRONT LATE TONIGHT IN THE WEST
WITH A SHARP DROP IN TEMPERATURES...SO A MIX OF SNOW WITH RAIN IS
EXPECTED AT KBLF AND KLWB...BUT BY THEN THE MOISTURE WILL BE
SHALLOW. HOWEVER...CIGS WILL STAY DOWN IN THE MVFR RANGE FOR MUCH
OF THE DAY. FROM KROA EAST...LOOK FOR CIGS TO IMPROVE TO VFR AFTER
11Z WED WITH CLOUDS BECOMING SCATTERED BY AFTERNOON.

PERSISTENT UPSLOPING WINDS WEST OF THE BLUE RIDGE MAY HELP
MAINTAIN AT LEAST MVFR CONDITIONS AT KBLF AND KLWB INTO/THROUGH
THURSDAY.

HIGH PRESSURE WILL MOVE INTO THE AREA LATE THIS WEEK...ALTHOUGH
SOME UPPER DISTURBANCES MAY KEEP THE WV TAF SITES WITH MVFR CIGS
INTO SAT.

&&

.HYDROLOGY...
SHORT TERM FLOOD THREAT IS BEING COVERED BY CURRENT FLASH FLOOD
WATCH...AND ONGOING FLASH FLOOD WARNINGS. THIS IS MAINLY FOR THE
SMALLER STREAMS AND DOES NOT ENCOMPASS THE RIVERS.

AS FOR THE MAIN STEM RIVERS...CURRENT FORECAST RAINFALL ACROSS
THE DAN...ROANOKE AND GREENBRIER RIVER BASIN OF 1 TO 2.5 INCHES
OVER THE NEXT 24 HOURS WILL CAUSE SUBSTANTIAL RISES IN RIVER
LEVELS. FLOOD WARNINGS FOR THE DAN RIVER AT SOUTH BOSTON MAY BE
ISSUED WEDNESDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR VAZ007-
     009>020-022>024-032>035.
NC...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
     NCZ001>003-018-019.
WV...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
     WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PM
LONG TERM...DS
AVIATION...AMS/WP
HYDROLOGY...
Hazardous weather outlook, Nov 30, 10:51 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EST TUE NOV 30 2010

NCZ004>006-020-VAZ043-044-058-010915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
1051 PM EST TUE NOV 30 2010

...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009>020-022>024-033>035-WVZ042>045-010915-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1051 PM EST TUE NOV 30 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A STRONG
COLD FRONT WILL BRING A LINE OF SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS ACROSS THE AREA OVERNIGHT. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-059-010915-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
1051 PM EST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A STRONG
COLD FRONT WILL BRING A LINE OF SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS ACROSS THE AREA OVERNIGHT. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN.

ALSO...WINDS COULD BE GUSTY OUT OF THE SOUTHEAST AHEAD OF THE
FRONT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ032-010915-
ALLEGHANY NC-SURRY-WILKES-PATRICK-
1051 PM EST TUE NOV 30 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...TORNADO WATCH 760 IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 30, 10:29 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EST TUE NOV 30 2010

VAZ010>014-018-019-WVZ042>045-010430-
ALLEGHANY VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SUMMERS WV-WYTHE VA-
1029 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...BLAND...CRAIG...GILES...GREENBRIER...MERCER...MONROE...
MONTGOMERY...PULASKI...SUMMERS AND WYTHE COUNTIES...

AT 1027 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 9
MILES SOUTHWEST OF RICHWOOD TO PULASKI...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR DUO AROUND 1045 PM...CASCADES AROUND 1100
PM...ROARING MOUNTAIN SUMMIT AROUND 1115 PM AND ALLEGHANY AROUND 1130
PM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8015
      3737 8022 3734 8026 3727 8023 3709 8026
      3693 8103 3765 8105 3772 8098 3769 8089
      3782 8094 3787 8076 3801 8079 3803 8083
      3810 8080 3809 8070 3827 8043
Special weather statement, Nov 30, 10:33 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EST TUE NOV 30 2010

NCZ002>004-019-020-VAZ012>017-032-010430-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-
PULASKI VA-STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
1033 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...GRAYSON...MONTGOMERY...PATRICK...
PULASKI...STOKES...SURRY...WILKES...WYTHE AND YADKIN COUNTIES...

AT 1031 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 5
MILES NORTHEAST OF MOUTH OF WILSON TO BOOMER...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR SWANCREEK AROUND 1045 PM...PILOT MOUNTAIN
STATE PARK AROUND 1100 PM...CUMBERLAND KNOB AROUND 1115 PM AND
GLADESBORO AROUND 1130 PM.

LAT...LON 3692 8104 3710 8022 3626 8024 3626 8044
      3622 8042 3613 8044 3610 8050 3609 8092
Local storm report, Nov 30, 11:06 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      5 N BLOWING ROCK        36.20N 81.67W
11/30/2010                   WATAUGA            NC   PUBLIC

            BOONE CREEK IS OUT OF ITS BANKS AND FLOODING PORTIONS OF
            BOONE CREEK DRIVE.

1045 PM     FLASH FLOOD      5 NNE BLOWING ROCK      36.20N 81.64W
11/30/2010                   WATAUGA            NC   LAW ENFORCEMENT

            DEERFIELD ROAD AND BAMBOO ROAD ARE CLOSED DUE TO FLOODING
            OF THE SOUTH...EAST...AND MIDDLE FORKS OF THE NEW RIVER.

1045 PM     FLASH FLOOD      5 N BLOWING ROCK        36.20N 81.68W
11/30/2010                   WATAUGA            NC   LAW ENFORCEMENT

            MINOR ROCKSLIDE BLOCKING PART OF SR 105.

&&

CHENARD
Special weather statement, Nov 30, 11:30 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EST TUE NOV 30 2010

VAZ011-013-014-018>020-022>024-033-034-WVZ044-045-010530-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-FRANKLIN VA-
GILES VA-GREENBRIER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-
1130 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN...GILES...
GREENBRIER...MONROE...MONTGOMERY...PULASKI...ROANOKE AND ROCKBRIDGE
COUNTIES...

AT 1127 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES SOUTH OF WHITE SULPHUR SPRINGS TO 4 MILES NORTHWEST OF
CHRISTIANSBURG...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 1145 PM...
NEOLA AROUND MIDNIGHT...MOUNTAIN GROVE AROUND 1215 AM AND CARLOOVER
AROUND 1230 AM.

LAT...LON 3819 7953 3725 7959 3710 8012 3712 8013
      3711 8018 3704 8032 3699 8050 3701 8052
      3698 8054 3692 8078 3697 8083 3771 8066
      3780 8066 3807 8030 3804 8021 3807 7997
      3810 7993 3818 7993 3827 7981
Special weather statement, Nov 30, 11:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EST TUE NOV 30 2010

NCZ002>005-019-020-VAZ012>017-022-032-033-043-010530-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
1132 PM EST TUE NOV 30 2010

...SHOWERS WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY
...PATRICK...PULASKI...ROANOKE...ROCKINGHAM...STOKES...SURRY...WILKES
...WYTHE AND YADKIN COUNTIES...

AT 1127 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES EAST OF ENNICE TO 11 MILES SOUTHEAST OF WILKESBORO...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR HILLSVILLE AROUND 1145 PM...COPPER VALLEY
AROUND MIDNIGHT...GROUNDHOG MOUNTAIN AROUND 1215 AM AND CHECK AROUND
1230 AM.

LAT...LON 3603 8111 3686 8102 3726 7999 3625 7992
      3626 8044 3613 8044 3610 8051 3606 8050
      3604 8059 3605 8099 3602 8106
Local storm report, Dec 1, 12:13 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      GALAX                   36.67N 80.92W
12/01/2010                   CITY OF GALAX      VA   LAW ENFORCEMENT

            SEVERAL STREETS BEING CLOSED IN THE BOTTOM AREA OF THE
            CITY ALONG CHESTNUT CREEK. WATER IS STILL RISING.

&&

JJACKSON

The radar

The Roanoke radar (KFCX), 23 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
December 1, 12:50 AM EST
Where
Floyd County, 1.04 mi S of Copper Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.965, -80.527

A tree was blown down on Indian Valley Road near Horse Ridge Road. Damage values are estimated.

Thunderstorm Wind, Floyd

When
December 1, 12:55 AM EST
Where
Floyd County, 2.61 mi WSW of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.780, -80.490

Thunderstorm winds blew a tree down on Buffalo Mountain Road near Long Mountain Road. Damage values are estimated.

Thunderstorm Wind, Patrick

When
December 1, 1:08 AM EST
Where
Patrick County, 5.97 mi NNE of Critz
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.706, -80.100

Thunderstorm winds blew trees down on Anthony Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
December 1, 1:34 AM EST
Where
Franklin County, 1.7 mi N of Snydersville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.904, -79.867

Thunderstorm winds blew a tree down on US Highway 220 near Fishburn Mountain Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
December 1, 2:00 AM EST
Where
Franklin County, 2.21 mi ESE of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.008, -79.793

Thunderstorm winds blew a tree down on Byrds Mill Road near Route 40. Damage values are estimated.

Thunderstorm Wind, Bedford

When
December 1, 2:28 AM EST
Where
Bedford County, 3.64 mi S of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.298, -79.639

Thunderstorm winds blew a tree down on Rocky Ford Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
December 1, 3:00 AM EST
Where
Amherst County, 1.17 mi SE of Sweet Briar
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.539, -79.054

Thunderstorm winds blew a tree down on Higginbotham Creek Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
December 1, 3:00 AM EST
Where
Pittsylvania County, 1.27 mi NW of Glenland
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.015, -79.234

Thunderstorm winds blew a tree down near the intersection of Renan Road and Bailess Drive. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
December 1, 3:00 AM EST
Where
Pittsylvania County, 2.16 mi SW of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.060, -79.310

Thunderstorm winds blew a tree down on Roark Mill Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
December 1, 3:01 AM EST
Where
Pittsylvania County, 0.28 mi NW of Glenland
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.002, -79.224

Thunderstorm winds blew a tree down on Renan Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274970, 274972, 274971, 274973, 274976, 274978, 274979, 274981, 274985, 274988.